Over-The-Counter Medicine Cause of Acute Liver Failure?
The OTHER killer painkillers, Part 1
With Vioxx in the news (and in your Daily Doses) right and left for its deadly effects, I guess it really shouldn't come as any surprise that the risks of other common painkillers are coming under scrutiny.
Such is the case with acetaminophen, known best by the brand name Tylenol. In the last weeks of last year, this ubiquitous over-the-counter medicine - the nation's leading pain reliever, in fact - was found by recent research to be the nation's leading cause of acute liver failure as well.
According to a recent Associated Press article, research conducted by scientists from two leading American medical facilities (the University of Texas Southwestern Medical Center and the University of Washington Medical Center) concludes that NEARLY HALF of all cases of acute liver failures in 662 patients from 22 liver transplant centers over a 6-year span were caused by acetaminophen poisoning.
What's even more disturbing is the upward trend in the incidence of acetaminophen poisoning this research revealed. In 1998, only 28% of the study's liver poisonings could be blamed on acetaminophen
- by 2003, that number had ballooned to 51%. More than 7 out of ten of these victims died as a result. Also remarkable is the fact that 48% of these cases were from UNINTENTIONAL OVERDOSES, while only 44% were from suicide attempts (OTC painkillers are common approaches to self-offing)
That's right: Significantly more people in the study were killed by accidental overuse of acetaminophen than intentional over-ingestion! If this trend holds true nationwide, the number of acetaminophen-related deaths could add up to quite a scary number indeed. In fact, the FDA itself estimated 2 years ago that 56,000 emergency hospital visits per year are due to acetaminophen poisoning.
The study's architects also point out (and I concur) that if taken correctly and not abused, acetaminophen and other OTC drugs are safe.
The problem, they say, is the typical American tendency to overdo things - the idea that if 8 tablets of Tylenol a day are good for pain relief, then 12 or 16 must be even better. According to at least one of the principal authors of the study, even doubling the dose in this manner can kill. Keep reading
Are YOU double dosing - knowingly or not?
Come on, be honest. When you get a headache or low-grade fever, do you pop 3 or 4 Tylenol (or Motrin, Advil, aspirin, or whatever) when the label calls for only 1 or 2? Do you think that you'll get better or faster relief by taking just a little bit more? So many folks do
Then, after a day of double dosing, do you drown yourself with acetaminophen-laced NyQuil Cold-n-Flu or similar liquid at bedtime? Or do you think you're being good by taking only the label-recommended dose of Excedrin or Tylenol for that headache - but on top of the daily mega-milligram blast of arthritis-strength acetaminophen you're taking for joint pain?
All these things can cause major liver toxicity, and land you in the hospital or the morgue.
My advice: Take no more acetaminophen (or any other OTC painkiller, for that matter) per day than what is advised by the label on the bottle - and take it only when you're in need of pain relief, not just for general painlessness. ("Perks me up, relaxes me and, besides, it's good for my arteries." People will believe almost anything they are told - except the truth. With the advent of TV, my rule has become: "Believe only half of what you hear and nothing you see.)
Oh, and make sure to factor into your calculations the acetaminophen, acetylsalicylic acid, ibuprofen or other common pain medicine that any prescription meds you may be taking might contain - some, like narcotics Vicodin and Percoset, contain as much as 750mg of this painkiller per pill.
For more on hazardous doses of common daily OTC painkillers, be sure to tune in to the next Daily Dose
Acceding to aceta-minimalism,
William Campbell Douglass II, MD